Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 10, NWS Twin Cities, MN

May 31, 2023Chippewa County, Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 31, 2023, 3:19 PM CDT for Chippewa County, Lac qui Parle County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 3:19 PM CDT (20:19 UTC)
Expired
May 31, 2023, 4:00 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, MN, Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KMPX 312019
SVRMPX
MNC023-073-312100-
/O.NEW.KMPX.SV.W.0010.230531T2019Z-230531T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
319 PM CDT Wed May 31 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Eastern Lac qui Parle County in west central Minnesota...
  Northwestern Chippewa County in west central Minnesota...

* Until 400 PM CDT.

* At 319 PM CDT, a severe thunderstorm was located over Dawson, or 16
  miles west of Montevideo, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4517 9610 4515 9601 4508 9573 4481 9599
      4485 9614
TIME...MOT...LOC 2019Z 199DEG 24KT 4490 9604 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
557 
WWUS53 KMPX 312044
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
344 PM CDT Wed May 31 2023

MNC023-073-312100-
/O.CON.KMPX.SV.W.0010.000000T0000Z-230531T2100Z/
Lac qui Parle MN-Chippewa MN-
344 PM CDT Wed May 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN LAC QUI PARLE AND NORTHWESTERN CHIPPEWA COUNTIES...

At 344 PM CDT, a severe thunderstorm was located near Milan, or 14
miles northwest of Montevideo, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dawson, Milan, Watson and Lac Qui Parle State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4508 9573 4483 9597 4490 9607 4516 9605
TIME...MOT...LOC 2044Z 199DEG 24KT 4506 9596 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
060 
WWUS53 KMPX 312052
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT Wed May 31 2023

MNC023-073-312102-
/O.EXP.KMPX.SV.W.0010.000000T0000Z-230531T2100Z/
Lac qui Parle MN-Chippewa MN-
352 PM CDT Wed May 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4508 9573 4483 9597 4490 9607 4516 9605
TIME...MOT...LOC 2052Z 199DEG 24KT 4511 9594 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:37 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 31, 12:37 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1237 PM CDT Wed May 31 2023

.UPDATE...
Issued at 1224 PM CDT Wed May 31 2023

Updated for 18z aviation discussion.

&&

.DISCUSSION...(Today through Tuesday)
Issued at 416 AM CDT Wed May 31 2023

KEY MESSAGES:

- Near record highs Thursday through Saturday

- Scattered afternoon storms today through Friday, with coverage of
  storms gradually decreasing daily this weekend.

- Generally above normal temperatures and drier conditions expected
  to continue into next week.

Not much change in the weather is expected the rest of the work week
as an upper high centered over the eastern Great Lakes slowly
retrogrades back west across the upper MS Valley this weekend. As
has been the case the past several days, we continue to run with
forecast highs near the NBM 50th percentile as the deterministic NBM
continues run near or lower than the 25th percentile on a daily
basis. This results in near records highs for the first through the
third of June, though this is more due to a quirk of our observed
extremes as record highs for the last week of May and the month of
June are all 95 degrees or warmer, except for this low hanging fruit
on the first three days of June, where record highs at MSP and STC
are 92 or 93 degrees.

For precipitation chances, large scale forcing will be lacking with
upper ridging dominating, which means any precip over the next few
days will be of the "mesoscale accident" variety, driven by diurnal
heating and any potential MCVs floating around. Best chances for
storms today look to be from central MN to northeast MN and western
MN. Central to northeast MN is where the HREF shows the greatest
instability developing, while western MN should see the weak MCV
left over from Neb/SD convection Tuesday evening over that region
during peak heating. For Thursday, afternoon highs in the upper 80s
to low 90s, with dewpoints in the lower 60s will promote the
development of scattered thunderstorms area wide with peak heating,
though at this point, it's hard to pin down which part of the area
may have a better chance of rain than another, hence a fairly broad
brushed 40s/50s PoPs for Thursday. Friday, the NBM has likely PoPs
for almost our entire area, which honestly looks a bit overdone.
Still, Friday should have the best coverage of storms over the week
as this is when our PWATs are forecast to peak at around 1.5"
(better than the 90th percentile). For the weekend into next week,
our low level flow will become more easterly, then northeasterly.
This will gradually knock our 1.5" PWATs from Friday back down under
1" next week. This gradual loss of moisture means convective
coverage Saturday will be lower than Friday, with Sunday lower than
Saturday, with best chances in western MN, where higher PWATs will
linger the longest. The primary thunderstorm hazard through the
weekend will be from localized heavy downpours. We'll likely see a
couple of winners in the rainfall department that get 2"+ of rain
(see Buffalo's 3" of rain on Tuesday), but for 99% of us, amounts
will likely only amount to a few hundredths of an inch.  The severe
threat looks pretty low as very high freezing levels will limit the
hail potential, while the lack of shear will limit storm
organization.

Next week, the center of the upper ridge will continue drifting
west. As we get off to its southeast, we'll see a more northerly
flow develop. This will help make 90s less common next week, though
the flow regime will continue result in a lack of any moist and well
organized systems for the upper MS Valley.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1224 PM CDT Wed May 31 2023

Main change for the 18z TAF update was to transition PROB30s to TEMPO
groups for AXN/STC/RWF. HREF continues to favor western MN through
northeast MN for having the best chances for shra/tsra this
afternoon/evening. The driver of this precipitation looks to be a
remnant MCV over SoDak that will drift over to western MN this
afternoon. MKT/MSP/RNH/EAU will have the chance to see isolated
activity, but confidence in when/where/if that activity will occur
led us to removing TS mention from these locations. Other than the TS
potential, VFR conditions with light southeast winds are expected
this period.

KMSP...TS can't completely be ruled out this afternoon/evening, but
at this point, the chances for MSP being directly impacted by a TS
are too low to include the potential in the TAF at this time. We did
include a PROB30 for Thursday afternoon as -TSRA chances favor E MN
tomorrow.

/OUTLOOK FOR KMSP/
FRI...VFR. Chc aftn/eve TSRA. Wind SE 10-15kts.
SAT...VFR. Chc aftn/eve TSRA. Wind SE 5-10kts.
SUN...VFR. Chc aftn/eve TSRA. Wind SE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG
AVIATION...BPH
Hazardous weather outlook, May 31, 4:20 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
420 AM CDT Wed May 31 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
420 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop this afternoon.
The threat for severe weather is low, though locally heavy
downpours are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On and off, primarily afternoon and evening thunderstorm chances
will continue into early next week. The risk for severe weather
is low but locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 31, 2:03 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
203 PM CDT Wed May 31 2023

MNZ054-311945-
Lac Qui Parle MN-
203 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of western Lac qui
Parle County through 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gary, or 14 miles northeast of Clear Lake, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Marietta and Bellingham.

This includes the following highways...
 U.S. Highway 212 between mile markers 1 and 12.
 U.S. Highway 75 between mile markers 107 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4527 9645 4527 9642 4525 9640 4526 9638
      4525 9629 4522 9627 4522 9622 4519 9614
      4481 9624 4481 9645
TIME...MOT...LOC 1903Z 194DEG 21KT 4487 9642

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, May 31, 2:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Wed May 31 2023

MNZ054-064-312030-
Yellow Medicine MN-Lac Qui Parle MN-
244 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of Lac qui Parle and
northwestern Yellow Medicine Counties through 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Madison, or 24 miles west of Montevideo, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Madison around 255 PM CDT.

Other locations in the path of this storm include Dawson and Boyd.

This includes the following highways...
 U.S. Highway 212 between mile markers 0 and 30.
 U.S. Highway 75 between mile markers 95 and 122.
 U.S. Highway 59 between mile markers 98 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4517 9646 4518 9610 4516 9605 4510 9599
      4504 9590 4499 9585 4479 9579 4463 9612
      4463 9645
TIME...MOT...LOC 1944Z 255DEG 22KT 4490 9621

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:03 PM CDTSpecial Weather StatementMPXLac qui Parle42 min
May 31, 2:44 PM CDTSpecial Weather StatementMPXLac qui Parle46 min
May 31, 4:16 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine29 min
May 31, 4:39 PM CDTSpecial Weather StatementMPXChippewa51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.